Returning to 'Normal' ?

Hello,I am 68. I started with a fast heart rate in March 150 beats per minute and went to A&E. Doctor very anxious put me on10mg Bisoprolol after 5mg not doing anything whilst I lay there being monitored.As you can imagine the Bisoprolol at this dosage was no fun with it stopping me breathing as I went to sleep as well of lots of other things.Since then I am down to 5mg and on Lanoxin 62.5 micro and it feels OK and sometimes I wonder like today, if I am back to where I was before it all started, unbeknown that my heart rate was not quite all it should be..I am attending the warfarin clinic and on June 23 have an appointment with General Cardiology. In the past I would get a day of AF but could return it to normal by meditating and creating a vibrating humming noise.

I live in hope that I might be able to wean off the drugs, stay on the Warfarin and return to 'normal' ( had a bad experience with statins after just a short time on them, simva statin and omnistatin, in trying to follow the NICE guidelines...now thought to be unreliable.) The Warfarin could help here.

Has anyone ever come off the drugs and returned to 'normal'. I may be asking at the wrong place as people who no longer have the AF may not be reading this site?? Any comments would be very much appreciated. Thanks.

12 Replies

oldestnewest
  • Sorry to tell you this but AF is almost always progressive. There is an old saying that AF begets AF so the more you have it the more you will.

    Far better to get some proper treatment rather than just slowing your heart although at least you are on anticoagulation for stroke prevention. Read all you can of the fact sheets on the main AF Association website and then think about what YOU want to happen. AF is very much one of those conditions where the patient needs to manage their treatment and push it forwards as few GPs have much idea and not that many ordinary (plumber) cardiologists either.

    Ask any questions and we will try to answer but remember knowledge is power so go do some reading.

    Bob

  • Thanks for your response.

  • Hi there, Echinopsis. I don't think we can return to real normal because once we have AF we have in the back of our minds the idea that it might crop up again at any time. And it does. However, we can beat it into submission and keep on top of it and there are a lot of ways of doing this, so do be encouraged.

    AF can be quite healthy as many of the ways of being in control involve not doing a lot of things that we all enjoy but shouldn't do. We fare better if we don't drink much alcohol and are watchful about what we eat. It's a bit tedious, for sure, but can pay dividends and lots of us are better off now than we were when first diagnosed.

  • Thanks for your response.

  • Hello Echinopsis - My only wish after diagnosis 18 months ago was to return to 'normal' and for AF to go away - I think that is a reaction that most of us have had and Rellim is right, it can be beaten down and controlled, depending on one's personal circumstances and how severe the symptoms are to start with.

    Most of us have made it a priority to see an Electrophysiologist (EP) who is a cardiologist specialising in heart rhythm disorders and best able to give you options for treatment and prognosis. The main AFA website has a lot of information about management of AF and a link to CareAF which has a super information pack on lifestyle and diet.

    Incidentally, although I know AF may be lurking still, I feel better and healthier than when I was my old self 18 months ago - no wine, healthy diet and one day at a time!!

    Best wishes

  • Here , here !! Coming off Bisopropol gave me life back AND it was doing nothing for my AF. GOOD LUCK EVERYONE. BEBE.

  • Hi Echinopsis. Bob has said in the past that AF is a mongrel condition [affliction] that affects people differently. Also different drugs affect people in different ways. I was convinced that Bisoprolol was the main cause of my lethargic state, breathlessness, etc, etc three months ago. However it has transpired that the causes were the simvastatin and / or / the AF itself because they were causing depressed SpO2 levels. My dose of Bisoprolol has remained unchanged and the warfarin adjusted a small amount.

    I was in persistent AF before my ablation. After the ablation I was in sinus rhythm for less than 72 hours (Consultant EP had told me that in my case because of the severity and extent he thought that there was no chance it would work first time). Having gone back into persistent AF the symptoms and capabilities and limitations are different for me than before the ablation.

    Don't forget to use these posts as a good research tool.

  • Thanks Peter for this information. I have checked the AFwebsite following suggestions in other responses.Will keep my fingers crossed for the Cardiologist I am seeing for the first time in June.

  • There are Doctors called EPs (Electrophysiology) who deal with the electrical activity of the heart and know a lot more about AF. you could ask your GP for a referral on the NHS to see an EP. I myself asked my GP for a private referral and saw an EP with in two weeks I had to pay £180 but found it well worth the money it all depends on your circumstances but you have choices.

  • Thanks for your response.

  • I also have AF,controlled by drugs.Instead of Warfarin the hospital gave me Rivaroxaban (Xarelto)....this negates the constant blood tests required when taking Warfarin..I also have a leaking Mitral valve which prevents me taking long haul flights,wanting to visit family in NZ and Australia...must be patient and hope for a replacement or repair...I am two months off. 80yrs...where there's life there's hope.Blessings to you all.

  • Hi echo posits I too have AF and blood pressure and I am taking 120mg dilzem twice a day and iberstatin 150mg daily. And find it has controlled it all very well. I am allergic to all beta blockers so dilzem replacement suits me. I hope you can the right medication it's a question of trial and error. Good luck. X

You may also like...